Alert archive / New York / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 1, NWS Buffalo, NY

May 21, 2024Jefferson County, Lewis County, Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at May 21, 2024, 5:53 PM EDT for Jefferson County, Lewis County, Oswego County, New York. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2024, 5:53 PM EDT (21:53 UTC)
Expired
May 21, 2024, 6:45 PM EDT
In force
52 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 5 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 6:04 PM EDTTSTM WND DMG2 Ene Barnes Corners, NYTrees and wires down.
May 21, 6:13 PM EDTTSTM WND DMG3 Wsw West Carthage, NYMultiple reports of trees and wires down.
May 21, 6:19 PM EDTTSTM WND DMG1 Ssw Carthage, NYMultiple reports of trees and wires down.
May 21, 6:30 PM EDTTSTM WND DMG3 Ese Lowville, NYTrees and wires down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WUUS51 KBUF 212153
SVRBUF
NYC045-049-075-212245-
/O.NEW.KBUF.SV.W.0001.240521T2153Z-240521T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
553 PM EDT Tue May 21 2024

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jefferson County in central New York...
  Southern Lewis County in central New York...
  Northeastern Oswego County in central New York...

* Until 645 PM EDT.

* At 553 PM EDT, a severe thunderstorm was located near Redfield, or
  18 miles north of Camden, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Carthage, Lowville, West Carthage, Barnes Corners, Whetstone Gulf
  State Park, Denmark, New Bremen, Watson, Martinsburg, and Lorraine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4349 7575 4375 7603 4404 7560 4379 7526
TIME...MOT...LOC 2153Z 223DEG 23KT 4361 7577 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mitchell
2 follow-up statements
353 
WWUS51 KBUF 212217
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
617 PM EDT Tue May 21 2024

NYC075-212226-
/O.CAN.KBUF.SV.W.0001.000000T0000Z-240521T2245Z/
Oswego NY-
617 PM EDT Tue May 21 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSWEGO COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4365 7561 4390 7581 4404 7560 4379 7526
TIME...MOT...LOC 2216Z 218DEG 29KT 4389 7565 

$$

NYC045-049-212245-
/O.CON.KBUF.SV.W.0001.000000T0000Z-240521T2245Z/
Jefferson NY-Lewis NY-
617 PM EDT Tue May 21 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EAST CENTRAL JEFFERSON AND CENTRAL LEWIS COUNTIES...

At 616 PM EDT, a severe thunderstorm was located near West Carthage,
or 12 miles southeast of Fort Drum, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Carthage, Lowville, West Carthage, Whetstone Gulf State Park,
Denmark, New Bremen, Watson, Martinsburg, Copenhagen, and Croghan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4365 7561 4390 7581 4404 7560 4379 7526
TIME...MOT...LOC 2216Z 218DEG 29KT 4389 7565 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mitchell
551 
WWUS51 KBUF 212250
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
650 PM EDT Tue May 21 2024

NYC045-049-212259-
/O.EXP.KBUF.SV.W.0001.000000T0000Z-240521T2245Z/
Jefferson NY-Lewis NY-
650 PM EDT Tue May 21 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON AND
CENTRAL LEWIS COUNTIES HAS EXPIRED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However, gusty 
winds are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for 
eastern Jefferson and northeastern Lewis County.

&&

LAT...LON 4365 7561 4390 7581 4404 7560 4379 7526
TIME...MOT...LOC 2249Z 223DEG 23KT 4404 7545 

$$

Mitchell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:26 PM EDT, 27 minutes earlier.

Area forecast discussion, May 21, 5:26 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
526 PM EDT Tue May 21 2024

.SYNOPSIS...
Mid-summer warmth will continue this afternoon with well above
normal temperatures and elevated humidity levels. With the very warm
conditions and humidity it will also support some showers and
thunderstorm well inland from the lakes. A greater threat for
showers and storms arrives Wednesday as a cold front approaches the
region. Cooler more comfortable weather can be expected Thursday
into the first part of the Memorial Day weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Late this afternoon a cluster of thunderstorms has developed
across Oswego County, with this corresponding to an area of
higher CAPE around 1500 J/Kg. Shear profiles do not look overly
favorable, but some of the better developed cells could produce
some small hail. This clusters of storms should move eastward
across Lewis County through sunset. Elsewhere, a widely
scattered thunderstorm can't be ruled out but the vast majority
of the area will be rain free. The loss of diurnal heating will
quickly end the convection early this evening. The will leave a
dry and mild night with overnight lows in the 60s.

Active weather day expected Wednesday with the potential for strong
to severe thunderstorms. Ahead of approaching cold frontal boundary
an increasingly unstable environment will emerge, with surface
temperatures in the mid to upper 80s and surface dewpoints getting
into the mid to upper 60s. Surface based CAPES likely nearing 2000
j/kg during peak heating. Increasing shear profiles suggesting the
potential for damaging winds and hail, with even a small corridor of
enhanced low level helicity developing into southwest New York
possibly favoring a few rotating cells.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Closed mid-level low centered over the central portions of the
Ontario province will become vertically stacked by Wednesday night
with its surface low. As this low pressure system weakens, its
associated cold front draped southward across the lower Great Lakes
will continue to progress eastward across western and north central
NY. This being said heading into Wednesday night, showers and a few
thunderstorms will linger into the evening hours, though the
potential for severe thunderstorms will diminish shortly after
sunset due to the loss in diurnal heating and instability. The front
will then cross Wednesday night and continue to support showers
inland from the lakes. By Thursday morning the vast majority of
shower activity should be to the southeast of the area, as dry air
from the next incoming surface high advances east towards the area
resulting in dry conditions across the region.

As surface high pressure pushes east across the area Thursday
through Friday, associated subsidence will support dry weather
persist. Though dry, it will be 'cooler' in the wake of the cold
front Thursday and Friday with highs ranging in the 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The next mid-level trough over the northern Plains/Upper Midwest
will support a surface low to push northeast across the eastern
Great Lakes into southern Canada Saturday. This will support a warm
front to advance towards the region ahead of the surface low,
resulting in an increase in shower potential Friday night and last
through Saturday night.

A brief interlude in shower activity for the Memorial Day weekend on
Sunday as high pressure slides east across the region.

Showers return late Sunday night and linger through Monday as
another upper level trough and associated surface low pushes across
the Ohio Valley towards the lower Great Lakes.

Temperatures for the period will be near normal with high
temperatures ranging in the low to upper 70s for most of the area
and cooler temperatures across the higher terrain.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Given hi-res guidance keeping much of the convection east and
south of the area, confidence not high enough to place a mention
of TSRA in at KJHW and KROC. Storms will pass close to KART, but
may not pass across the airfield. High confidence that lake
shadowing will occur at KIAG and KBUF.

Any convection will die out quickly this evening leaving
widespread VFR conditions, with enough southerly graident flow
in the boundary layer to make it difficult for fog formation.

Outlook...

Wednesday...VFR/MVFR. Showers and thunderstorms likely.
Thursday...Mainly VFR. A chance of showers.
Friday...Mainly VFR.
Saturday...Restrictions possible. A chance of showers and
thunderstorms.
Sunday...Mainly VFR. A chance of showers and thunderstorms.

&&

.MARINE...
South winds will continue up to 15 knots through tonight as a
cold front to our west begins to approach the eastern Great
Lakes, with conditions remaining below small craft levels.

Low pressure will send a cold front into the eastern Great
Lakes on Wednesday, but winds and waves look like they will
remain below small craft conditions for the rest of the week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/TMA
NEAR TERM...Apffel/TMA
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...TMA
MARINE...AR/TMA
Hazardous weather outlook, May 21, 5:21 AM EDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
521 AM EDT Tue May 21 2024

LEZ020-040-041-LOZ030-042>045-062>065-NYZ001>008-010>014-019>021-085-
220930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
521 AM EDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario, western and north central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are possible Wednesday and Wednesday
evening. A few stronger storms will have the potential to produce
some hail, gusty winds, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-220930-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
521 AM EDT Tue May 21 2024

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Reynolds

In the hours before

Special weather statement, May 21, 4:59 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Buffalo NY
459 PM EDT Tue May 21 2024

NYZ006-212130-
Oswego NY-
459 PM EDT Tue May 21 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OSWEGO COUNTY THROUGH
530 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nine Mile Point, or near Oswego, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sandy Island Beach State Park, Pulaski, Selkirk Shores State Park,
Nine Mile Point, Mexico Point State Park, Scriba, Richland, New
Haven, Mexico, Sandy Creek, Lacona, Altmar, Howardville, and Port
Ontario.

This includes Interstate 81 between exits 34 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4346 7595 4339 7637 4351 7647 4357 7636
      4356 7631 4356 7628 4358 7626 4362 7626
      4368 7616 4368 7610
TIME...MOT...LOC 2059Z 242DEG 21KT 4346 7637

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mitchell
Special weather statement, May 21, 5:29 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Buffalo NY
529 PM EDT Tue May 21 2024

NYZ006-212200-
Oswego NY-
529 PM EDT Tue May 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OSWEGO COUNTY
THROUGH 600 PM EDT...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm near
Selkirk Shores State Park, or 8 miles south of Sandy Island Beach
State Park, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pulaski, Redfield, Selkirk Shores State Park, Richland, Orwell, Sandy
Creek, Lacona, Altmar, Smartville, Port Ontario, and Salmon River
Reservoir.

This includes Interstate 81 between exits 35 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4347 7577 4348 7581 4347 7582 4346 7621
      4356 7626 4370 7594 4370 7587 4348 7575
TIME...MOT...LOC 2129Z 249DEG 20KT 4351 7616

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mitchell
Special weather statement, May 21, 5:40 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Buffalo NY
540 PM EDT Tue May 21 2024

NYZ006>008-212230-
Jefferson NY-Oswego NY-Lewis NY-
540 PM EDT Tue May 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL JEFFERSON...WEST
CENTRAL LEWIS AND NORTH CENTRAL OSWEGO COUNTIES THROUGH 630 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sandy Island Beach State Park, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Watertown, Sandy Island Beach State Park, Pulaski, Adams, Barnes
Corners, Adams Center, Southwick Beach State Park, Rodman, Lorraine,
Sandy Creek, Lacona, Mannsville, Ellisburg, Worth, Montario Point,
East Rodman, Bellwood, Belleville, and Smartville.

This includes Interstate 81 between exits 37 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4380 7560 4356 7615 4370 7627 4399 7586
TIME...MOT...LOC 2139Z 224DEG 23KT 4364 7609

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:59 PM EDTSpecial Weather StatementBUFOswego31 min
May 21, 5:29 PM EDTSpecial Weather StatementBUFOswego31 min
May 21, 5:40 PM EDTSpecial Weather StatementBUFJefferson50 min
May 21, 6:21 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis39 min
May 21, 6:47 PM EDTSpecial Marine WarningBUF43 min

Nearby

Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.